Hospitalization, Delirium, and Dementia

Hospitalization for our elderly loved ones can begin or deepen cognitive impairment and dementia and this is linked to deliriumFor our elderly loved ones who are hospitalized, one of the frequent but often unexpected results is delirium. The onset of delirium can occur within hours of hospitalization, or it can emerge gradually throughout the length of the hospitalization.

As medical advocates for our elderly loved ones, we need to be aware of and understand all the possible causes of delirium resulting from hospitalization because delirium can either initiate permanent cognitive decline – dementia – or it can exacerbate cognitive decline in cases where cognitive impairment already exists.

Delirium in our elderly loved ones when they are hospitalized is increasingly being linked, through clinical research, with dementia – either initiating cognitive impairment or worsening existing cognitive impairment.

Delirium during hospitalization can often be traced to physiological causes.

These can include metabolic disorders (low sodium levels, high or low blood sugar levels, etc.), physical conditions (low oxygen saturation, dehydration, etc.), infections (urinary tract infections – UTIs – are very common among the elderly and delirium is often the first outward sign of infection), and surgery under general anesthesia.

But there are other contributors to our loved ones experiencing delirium while hospitalized that originate from the medical treatment they receive while hospitalized.

Hospitalization is traumatic for everyone. No matter how young or old a person is, hospitalization is a sharp departure from normal existence.

You’re confined to a bed in a room where your freedom to come and go as you please is taken away. Often you’re hooked up to beeping monitors.

You’re subjected to being continually stuck with needles in one form or another: either blood being drawn by nurses who often bungle the job leaving bruise arms or legs and battered veins because they don’t know how to draw blood or IVs, also too often a painful and multiple attempt effort, to get necessary fluids into you.

I remember myself, while undergoing emergency IV pulse steroid therapy to try to save what eyesight I had left in my right eye, having a very impatient nurse, who couldn’t hit any of the bulging veins in either of my arms with the IV needle, angrily jamming it finally into one of the bulging veins in my hand and even my high tolerance for pain was breached as I cried out because it hurt so much.

And she still screwed up actually getting the IV in. I was allowed to take a shower with the IV and as I was getting dressed in my shorts and t-shirt to get back into bed, my mom literally ran over and grabbed a towel to make a compression for my hand because blood was pouring from where the IV was supposed to be.

Fortunately, for both of us, another nurse came in at that moment and was able to stop the bleeding and then get an IV into my arm gently and securely.

Hospitalizations are traumatic too because of the disruption to normal. There is no such thing as sleep and hospitals buzz like a beehive with activity and lots of different people coming in and out, all hours of the day and night, asking questions, moving things in and out, bringing food and taking food away, cleaning, and so on.

But this trauma works differently for our elderly loved ones, from whom the world has, in their real lives, slowed down and developed a predictable, comfortable, and secure routine.

Hospitalization for them shatters all of that and often causes our elderly loved ones to become anxious and agitated because they don’t feel comfortable, secure, or safe.

And hospital staffs are instructed, as protocol, to calm our loved ones down. This includes giving antipsychotic medications like Haldol or benzodiazepine medications like Ativan.

These medications do way more harm than any good and they are for the benefit of the hospital staffs, not for the benefit of our elderly loved ones, who are often given not only a little of these medications, but a lot.

Even though we are there with our elderly loved ones, we may not be aware that these medications are being given to them.

And these medications definitely produce delirium (they can even be fatal if too much is given: my mom almost died from an overdose of Ativan while she was in ICU that I didn’t know she’d been given – delirium was the first result, then she almost died, and then real cognitive impairment really started becoming obvious after that hospitalization).

It is our job as medical advocates to know everything about the medical treatment our elderly loved ones are undergoing in the hospital.

I didn’t learn that lesson until after I almost lost Mama in August 2008 because I didn’t know to ask. But after that, I hounded the hospital staff about everything they did and I intervened when anything they wanted to do or give Mama would endanger her in any way.

Sometimes it made her hospital stays rougher for all of us. But in the end, I knew it was the right thing to do for her. We could all deal with it far better than she would be able to, and even though I never took an official Hippocratic oath, I took a personal one with both my parents to not only do no harm, but to protect, to defend, and to care for them no matter what.

That is our job as medical advocates for our loved ones. This is another example of what that looks like in practical terms.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s